The cumulative incidence of cisplatin-induced hearing loss in young children is higher and develops at an early stage during therapy compared with older children based on 2052 audiological assessments

Annelot J.M. Meijer, Kathy H. Li, Beth Brooks, Eva Clemens, Colin J. Ross, Sharad R. Rassekh, Alex E. Hoetink, Martine van Grotel, Marry M. van den Heuvel-Eibrink, Bruce C. Carleton

Onderzoeksoutput: Bijdrage aan tijdschriftArtikelpeer review

8 Citaten (Scopus)

Samenvatting

Background: Ototoxicity is a common adverse event of cisplatin treatment. The authors investigated the development of cisplatin-induced hearing loss (CIHL) over time in children with cancer by age and examined the influence of other clinical characteristics on the course of CIHL. Methods: Data from Canadian patients with childhood cancer were retrospectively reviewed. Hearing loss was graded according to International Society of Pediatric Oncology criteria. The Kaplan-Meier method was applied to estimate the cumulative incidence of CIHL for the total cohort and according to age. Cox regression models were used to explore the effects of independent variables on CIHL development up to 3 years after the start of therapy. Results: In total, 368 patients with 2052 audiological assessments were included. Three years after initiating therapy, the cumulative incidence of CIHL was highest in patients aged ≤5 years (75%; 95% confidence interval [CI], 66%-84%), with a rapid increase observed to 27% (95% CI, 21%-35%) at 3 months and to 61% (95% CI, 53%-69%) at 1 year, compared with patients aged >5 years (48%; 95% CI, 37%-62%; P <.001). The total cumulative dose of cisplatin at 3 months (per 100 mg/m2 increase: hazard ratio [HR], 1.20; 95% CI, 1.01-1.41) vincristine (HR, 2.87; 95% CI, 1.89-4.36) and the total duration of concomitantly administered antibiotics (>30 days: HR, 1.85; 95% CI, 1.17-2.95) further influenced CIHL development over time. Conclusions: In young children, the cumulative incidence of CIHL is higher compared with that in older children and develops early during therapy. The course of CIHL is further influenced by the total cumulative dose of cisplatin and other ototoxic (co-)medication. These results highlight the need for audiological monitoring at each cisplatin cycle.

Originele taal-2Engels
Pagina's (van-tot)169-179
Aantal pagina's11
TijdschriftCancer
Volume128
Nummer van het tijdschrift1
DOI's
StatusGepubliceerd - 1 jan. 2022

Vingerafdruk

Duik in de onderzoeksthema's van 'The cumulative incidence of cisplatin-induced hearing loss in young children is higher and develops at an early stage during therapy compared with older children based on 2052 audiological assessments'. Samen vormen ze een unieke vingerafdruk.

Citeer dit